Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Jackson, KY

June 29, 2001Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 29, 2001, 4:01 PM EDT for Pulaski County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 4:01 PM EDT (20:01 UTC)
Expired
Jun 29, 2001, 4:45 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pulaski County, KY

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:01 PM EDTThunderstorm WindBronston, KYSevere thunderstorm winds brought trees down blocking a road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 292001
SVRJKL
KYC199-292045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
401 PM EDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY

* UNTIL 445 PM EDT

* AT 401 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  TRIMBLE...OR ABOUT 8 MILES SOUTHWEST OF SOMERSET...MOVING NORTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES EAST OF HOGUE AT 420 PM EDT.
  OVER SCIENCE HILL AT 425 PM EDT.
  OVER PULASKI AT 430 PM EDT.
  OVER EUBANK AT 435 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH 
AND HAIL UP TO THE SIZE OF DIMES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST 
THEY RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST 
OFFICE.

LAT...LON 3692 8485 3688 8463 3731 8447 3745 8474

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:35 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 29, 1:35 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
135 PM EDT FRI JUN 29 2001

WARM...HUMID...SUMMER WEATHER TO CONTINUE. FCST PROBLEMS CONTINUE TO
EVOLVE AROUND PCPN CHANCES THRU THE WEEKEND AND FROPA ON MONDAY. THE
EXTENDED FCST THRU THE HOLIDAY ALSO LOOKS A BIT UNCERTAIN ALSO.

MODELS CONTINUE TO SHOW VERY LITTLE RUN TO RUN CONSISTENCY AS FAR AS
LIFT AND QPF ARE CONCERNED. SYNOPTIC SCALE FEATURES ARE SIMILAR
HOWEVER. CLOSED LOW OVER MO/AR FINALLY SHEARS OUT OVER THE WEEKEND.
RIDGE ALOFT BUILDS OVER THE WEST AND WEAKENS OVER THE EAST ALLOWING
A W-NW FLOW TO SET UP. THIS ALLOWS YET ANOTHER FRONT TO MOVE INTO
THE PICTURE BY THURSDAY.

SHORT TERM SENSIBLE WEATHER...FCST SOUNDINGS/TIME HEIGHT SECTIONS
ETC. GENERALLY AGREE THAT RH WILL INCR SOMEWHAT KEEPING THE
ATMOSPHERE FAIRLY UNSTABLE. NO CAP NOTED. MODELS DONT AGREE TO WELL
ON TIMING OF VORT LOBES HOWEVER. PWS QUITE HIGH FOR THE NEXT FEW
DAYS ALTHOUGH MAY LOWER A BIT WITH TIME. ALL IN ALL THE WEEKEND
APPEARS TO BE MORE OF THE SAME....CHANCE OF AFTERNOON AND EVENING
SHRA/TSRA. PLANNING ON A 30 POP TONIGHT FOR THE WHOLE CWA WITH NO
TIMING AS THE ETA AND AVN MODELS ARE TRYING TO WORK SOME DECENT UVVS
AND VORT NORTHWARD UP THRU THE CWA. NGM A BIT WEAKER LOOKING. AREAS
OF FOG AGAIN TONIGHT. RAINS MAY BE HEAVY AT TIMES DUE TO HIGH PW AND
SLOW MOVEMENT. DESPITE HIGH DEWPOINTS MAY OPEN UP TEMP RANGE TO
60-65 AS CO-OPS EACH MORNING CONTINUE TO COME IN A LITTLE LOWER THAN
GUIDANCE.

SAME SONG AND DANCE ON SAT AND SUN WITH MAINLY DIURNALLY DRIVEN
CONVECTION. TEMPS STILL IN THE MID 80S. POPS 30-40. SUNDAY NIGHT THE
FRONT APPROACHES AND SOME QUESTION AS TO TIMING. 12Z AVN RUN NOW
EVEN FASTER THAN PREVIOUS 2-3 RUNS AND STRONGER WITH THE SFC HIGH
OVER THE GREAT LAKES. WILL GO MC SUNDAY NIGHT AND PROBABLY 50 POPS.

WILL STICK FAIRLY CLOSE TO NGM/AVN MOS TEMPS. WILL GO WITH A BLEND
OF POPS.

THE EXTENDED LOOKS VERY INTERESTING YET DIFFICULT. OVERALL MY
CONFIDENCE IS NOT REAL HIGH. AVN/MRF AND ECMWF SOMEWHAT CONSISTENT
THE PAST COUPLE RUNS NOW IN BRINGING COLD FRONT #1 INTO THE AREA AS
EARLY AS MONDAY MORNING. THE ECMWF REALLY HAMMERS IT THRU HERE AND
PUSHES IT WELL INTO THE GULF COAST STATES. THEN HIGH PRESSURE FOR
TUE AND WED AND THEN ANOTHER FRONT ZIPS INTO THE PICTURE BY
THURSDAY. THE ECMWF OVERALL SEEMS A BIT STRONG AND AGGRESSIVE. THE
MRF ON THE OTHER-HAND...BRINGS THE FRONT INTO THE CWA MONDAY AND
THEN STALLS THE FRONT OUT ACROSS TN. THEN IT DEVELOPS AN ASSORTMENT
OF WAVES ON THE FRONT TO OUR WEST AND GENERATES ALL SORTS OF
PCPN/CONVECTION TUE-THUR. BY THU IT TOO PUSHES FRONT #2 INTO THE
CWA. HIGH PRESSURE THEN BUILDS INTO THE PICTURE FOR FRIDAY. MRF
ALMOST SEEMS TO BE WISH-CASTING A LOT OF THINGS FOR MIDWEEK (ESP
CONSIDERING THE TIME OF THE YEAR) WHILE
THE ECMWF SEEMS VERY STRONG AND AGGRESSIVE FOR JULY. TO MUDDY UP THE
PICTURE A LITTLE MORE...THE NCEP MANUAL PROGS FROM YESTERDAY SEEM TO
BE MARCHING TO THEIR OWN DRUMMER AND KEEP THE FRONT UP NEAR THE
GREAT LAKES UNTIL 12Z WED...TOTALLY IGNORING THE FRONT MONDAY AND
ALL THE WAVE ACTION OF THE MRF FOR TUE-WED.

ALL IN ALL LEANING TOWARD A MODEL BLEND AND DISCOUNTING TO SOME
EXTENT THE NCEP MANUAL PROGS WHICH I USUALLY DONT DO. WILL KEEP
MENTION OF SHRA/TSRA MON-THU AND DRY ON FRIDAY. NEW 12Z AVN RUN GOES
FOR DRY WX ON TUE BUT CHC SHRA AGAIN BY TUE NIGHT. WILL STICK CLOSE
TO GUIDANCE TEMPS BUT NOT REAL CONFIDENT IN THOSE EITHER AS IT MAY
BE A BIT COOLER THAN PREDICTED BY THE NUMERICAL GUIDANCE.

WILL TRY TO HAVE SOME WORK ZONES OUT BEFORE TOO LONG. COMMENTS
WELCOME.

.JKL...NONE.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:58 PM EDTSevere Thunderstorm WarningJKLClay, Leslie47 min
Jun 29, 6:15 PM EDTSevere Thunderstorm WarningJKLKnott45 min
Jun 29, 7:17 PM EDTSevere Thunderstorm WarningJKLPike43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.